5890 - Depressive Illnesses: Roaccutane (Answered)

Jim Shannon
To ask the Secretary of State for Health, what discussions he has had with clinical and pharmaceutical bodies on alleged links between the acne drug roaccutane and depression.

George Freeman

The Medicines and Healthcare products Regulatory Agency has met with various stakeholders regarding the possible link between Roaccutane (isotretinoin) and psychiatric disorders including depression since the late 1990’s.

Warnings regarding the possible risk of developing depression or aggravating existing depression have been included in the product information for Roaccutane and the generic versions of isotretinoin since 1998. As further data has emerged the warnings have been updated.

A scientific advisory group of the Commission on Human Medicines (CHM), the Government’s independent expert advisory body on medicines licensing and safety, was first convened in 2003 to specifically consider the safety of isotretinoin.

The members of the group included experts in clinical pharmacology, pharmacovigilance, dermatology, psychiatry, psychopharmacology, epidemiology and general practice, as well as lay members. The group considered the risks of psychiatric disorders including depression suspected to be associated with isotretinoin in 2003, 2005 and 2014 and reported their findings to the CHM.

The recommendations of the expert group were endorsed by CHM and were communicated to healthcare professionals, including clinicians and pharmacists.